Alert archive / Kentucky / Areal Flood Warnings in 2011
Areal Flood Warning 21, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Jul 25, 2011, 4:54 PM EDT for Letcher County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2011, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 25, 2011, 7:08 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
140 WGUS43 KJKL 252054 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 454 PM EDT MON JUL 25 2011 KYC133-260000- /O.NEW.KJKL.FA.W.0021.110725T2054Z-110726T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LETCHER KY- 454 PM EDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLOOD WARNING FOR... CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 800 PM EDT * AT 450 PM EDT...EMERGENCY MANAGEMENT REPORTED FLOODING IN THE WHITESBURG AREA WITH HIGHWAY 2035 OFF OF HIGHWAY 931 SOUTH CLOSED DUE TO HIGH WATER. IN ADDITION...HIGH WATER HAD ENTRAPPED A RESIDENT IN HER HOME. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... WHITESBURG AND NEARBY COMMUNITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3713 8280 3709 8280 3709 8286 3713 8286 $$ RAY
1 follow-up statement
043 WGUS83 KJKL 252308 FLSJKL FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 708 PM EDT MON JUL 25 2011 KYC133-252324- /O.CAN.KJKL.FA.W.0021.000000T0000Z-110726T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LETCHER KY- 708 PM EDT MON JUL 25 2011 ...THE FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LETCHER COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3713 8280 3709 8280 3709 8286 3713 8286 $$ JACOBSON
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 3:47 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 25, 3:47 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT MON JUL 25 2011 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/ SHOWERS AND THUNDERSTORMS WERE ONGOING AT MID AFTERNOON...WITH THE GREATEST CONCENTRATION IN OUR SE COUNTIES. DEEPEST MOISTURE WAS LOCATED THERE...AND CONTINUING TO MOVE FURTHER SE AS MUCH DRIER AIR IN THE MID AND UPPER LEVEL MOVES IN. A POORLY DEFINED SURFACE COLD FRONT WAS ENTERING THE AREA FROM THE NW...IN THE PROCESS OF MAKING ITS JUMP ACROSS THE APPALACHIANS. THE NAM SHOWS SOME POSSIBILITY OF CONVECTIVE DEVELOPMENT THIS EVENING AS THE REMNANTS OF THE ORIGINAL FRONT ON THE WEST SIDE OF THE APPALACHIANS CREEPS THROUGH OUR AREA AND INTERACT WITH LINGERING LOW LEVEL MOISTURE. WILL HOLD ONTO A 20 PERCENT POP THIS EVENING TO COVER THIS. OTHERWISE...CLOUDS WILL OVERALL DECREASE THROUGH THE NIGHT AS DRIER LOW LEVEL AIR ADVECTS IN FROM THE NORTH AND TRIES TO SCOUR OUT THE RESIDUAL MOISTURE. HOWEVER...IT IS LIKELY TO BE INEFFECTIVE AT THE SURFACE. THIS WILL BE A SET UP FOR EXTENSIVE VALLEY FOG...WITH VERY DRY AIR ALOFT ALLOWING FOR VERY EFFECTIVE RADIATING OF THE SURFACE IN THE LINGERING MOIST AIR. HOW MUCH IT IS ABLE TO SPREAD OUT OF THE VALLEYS TO RIDGES AND OPEN TERRAIN IS IN QUESTION. IF DECOUPLE OCCURS AND AN INVERSION ESTABLISHES OUTSIDE OF VALLEYS...A DENSE FOG ADVISORY COULD BE NECESSARY LATE TONIGHT. FOG WILL DISSIPATE ON TUESDAY...AND A RIDGE OF SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL BRING MOSTLY SUNNY SKIES. AS MIXING HEIGHTS RISE DURING THE DAY AND DRY AIR ADVECTION CONTINUES...DEW POINTS AT THE SURFACE WILL FALL A BIT AND PROVIDE AT LEAST SOME MEAGER RELIEF FROM THE OPPRESSIVE HUMIDITY OF RECENT DAYS. ANOTHER WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MIDWEST DURING THE DAY TUESDAY...BUT DISSOLVE AS IT REACHES KY. THE HIGH PRESSURE SYSTEM BEHIND THIS SECOND FRONT WILL MOVE FROM THE GREAT LAKES ON TUESDAY EVENING TO NEW ENGLAND BY LATE WEDNESDAY NIGHT. AS THE FIRST HIGH OVER THE OHIO VALLEY WEAKENS ON TUESDAY...THIS SECOND MORE NORTHERN HIGH WILL BE OUR DOMINANT INFLUENCE...PROVIDING CONTINUED DRY WEATHER WITH CLEAR OR MOSTLY CLEAR SKIES THROUGH WEDNESDAY NIGHT. .LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED UPPER AND EXTENDED RIDGING WILL DOMINATE EARLY IN THE PERIOD. HOWEVER...THE SFC RIDGING WILL SHIFT TO THE EAST BY FRI WITH 500 MB HEIGHTS DECREASING AT THE SAME TIME AS THE UPPER RIDGE AXIS MORE OR LESS DROPS SOUTH OF THE AREA AND TWO DISTINCT UPPER RIDGE CENTERS ARE PROGGED TO DEVELOP BY SAT. THE FIRST UPPER RIDGE CENTER IS PROGGED OVER THE SOUTHEASTERN STATES AND THE OTHER CENTERED IN THE FOUR CORNERS TO PLAINS REGION TO START THE WEEKEND. THIS LEADS TO LOWERING OF HEIGHTS IN THE OH VALLEY AND APPALACHIANS TO END THE WEEK. EVENTUAL REORGANIZATION OF THE UPPER RIDGE OVER THE PLAINS BY THE END OF THE WEEKEND AND START OF THE NEW WEEK INTO THE END OF THE PERIOD WILL ALLOW FOR A MID LEVEL TROUGH TO PASS BY TO THE NORTH OF THE AREA...WITH THE INITIAL TROUGH WORKING INTO THE GREAT LAKES THU NIGHT AND FRI AND THEN INTO THE NORTHEASTERN US LATE FRI INTO SAT. THE OVERALL EXTENDED CONSENSUS IS FOR A COUPLE OF SHORTWAVES TO PASS THROUGH THE OH VALLEY AND INTO THE APPALACHIANS LATE FRI NIGHT INTO SUN. THE UPPER TROUGH PASSING BY ON FRI SHOULD PUSH A SFC BOUNDARY TO NEAR THE OH RIVER BY LATE FRI NIGHT/SAT. THE ADDITIONAL SHORTWAVES PASSING BY TO START THE WEEKEND SHOULD PUSH THE BOUNDARY SOUTH AND SOUTHWEST SUN OR SUN NIGHT WITH SFC HIGH PRESSURE BUILDING IN FOR MON. OVERALL...NOT MUCH IN THE WAY OF CHANGE WAS NEEDED FOR THE EXTENDED PERIOD. DEEP ENOUGH MOISTURE FOR SHRA/TSRA SHOULD NOT RETURN UNTIL FRI WHEN THE UPPER RIDGE CENTER PASSES TO THE SOUTH AND RETURN FLOW BEGINS AROUND THE SFC HIGH. WE CONTINUED WITH ISOLATED TO SCATTERED POPS INTO SUN NIGHT AS THE SERIES OF SHORTWAVES PASS THROUGH THE REGION AND THE SFC BOUNDARY LIKELY BRIEFLY STALLS OUT TO START THE WEEKEND BEFORE MOVING SOUTH EARLY NEXT WEEK. LOCALLY HEAVY RAIN COULD RESULT IN THIS SCENARIO IF CONVECTION TRAINS OR MCS ACTIVITY MOVES REPEATEDLY OVER THE SAME AREA. TEMPERATURES WILL AVERAGE ABOVE NORMAL THROUGH THE PERIOD. MODEL GUIDANCE AND PERSISTENCE SUGGESTS DEWPOINTS CLIMBING BACK INTO THE LOWER 70S BY FRI AND PERHAPS MID 70S AHEAD OF THE BOUNDARY THIS COMING WEEKEND. HEAT INDICES AT LEAST INTO THE 95 TO 100 DEGREE RANGE SHOULD OCCUR THU AND FRI. MORE IN THE WAY OF CLOUD COVER ON SAT AND SUN SHOULD LEAD TO A MODERATION OF TEMPS. && .AVIATION.../18Z TO 18Z/ SHRA/TSRA ACTIVITY WAS INCREASING IN COVERAGE EARLY THIS AFTERNOON WITH THE DIURNAL INCREASE IN INSTABILITY. THE GREATEST COVERAGE WAS IN THE SE AND THE LEAST IN THE NW. THIS GENERAL SPATIAL TREND IN COVERAGE SHOULD PERSIST. COVERAGE SHOULD DROP OFF AGAIN FROM NW TO SE LATE THIS AFTERNOON AS MUCH DRIER AIR ALOFT BEGINS TO MOVE IN FROM THE NW. AT TAF SITES...EXPECTED COVERAGE/PROBABILITY DOES NOT WARRANT ANYTHING MORE THAN VCSH AND A CB CLOUD GROUP. THERE IS A SMALL RISK OF NEW DEVELOPMENT YET THIS EVENING BETWEEN 00Z AND 05Z...BUT THE PROBABILITY AROUND ANY GIVEN POINT IS TOO LOW TO ADDRESS IT IN THE TAFS. OUTSIDE OF PRECIP...LARGELY VFR IS EXPECTED THROUGH THIS EVENING...WITH IFR OR WORSE POSSIBLE IN PRECIP. CLOUDS WILL DECREASE TONIGHT AND CONDITIONS WILL BE FAVORABLE FOR VALLEY FOG TO DEVELOP. IT WILL LIKELY BECOME DENSE AND BEGIN TO SPREAD FROM VALLEYS OVERNIGHT. VLIFR IS LIKELY IN FOG PRONE VALLEYS LATE TONIGHT...AND EVEN SPREADING TO SOME NON-VALLEY PLACES BY DAWN. FOG WILL DISSIPATE BY AROUND 15Z ON TUESDAY...WITH VFR TO FINISH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM....JP AVIATION...HAL
Hazardous weather outlook, Jul 25, 4:39 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 439 PM EDT MON JUL 25 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 439 PM EDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. VALLEY FOG IS EXPECTED TO DEVELOP LATE TONIGHT...AND MAY BECOME DENSE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VALLEY FOG WILL BE BURNING OFF BETWEEN 8 AND 9 AM. DENSE VALLEY FOG WILL BE POSSIBLE EARLY ON TUESDAY MORNING...BUT SHOULD DISSIPATE BY 10 AM. THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:07 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin | 89 min |
| Jul 25, 11:35 AM EDT | Areal Flood Advisory | JKL | Letcher | 4 hr |
| Jul 25, 12:20 PM EDT | Areal Flood Advisory | JKL | Pike | 4 hr |
| Jul 25, 12:54 PM EDT | Areal Flood Advisory | JKL | Pike | 4 hr |
| Jul 25, 2:24 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 99 min |
| Jul 25, 2:55 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 69 min |
| Jul 25, 5:31 PM EDT | Areal Flood Advisory | JKL | Floyd | 98 min |
Nearby
Areal Flood Warnings in Kentucky, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.